Alert archive / South Carolina / Tornado Warnings in 2005
Tornado Warning 4, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Aug 18, 2005, 1:33 PM EDT for Georgetown County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2005, 1:33 PM EDT (17:33 UTC)
- Expired
- Aug 18, 2005, 2:19 PM EDT
- In force
- 46 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 118 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1014 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KILM 181734 TORILM SCC043-181815- /O.NEW.KILM.TO.W.0004.050818T1733Z-050818T1815Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 133 PM EDT THU AUG 18 2005 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * TORNADO WARNING FOR... WESTERN GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 215 PM EDT * AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ANDREWS... OR 17 MILES WEST OF GEORGETOWN...MOVING SOUTHEAST AT 15 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... SAMPIT BY 200 PM... WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3350 7952 3338 7963 3325 7948 3337 7933 $$ JAQ
2 follow-up statements
000 WWUS52 KILM 181751 SVSILM SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 149 PM EDT THU AUG 18 2005 SCC043-181815- /O.CON.KILM.TO.W.0004.000000T0000Z-050818T1815Z/ GEORGETOWN SC- 149 PM EDT THU AUG 18 2005 ...A TORNADO WARNING CONTINUES UNTIL 215 PM EDT FOR GEORGETOWN COUNTY... AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS POSSIBLE TORNADO WAS LOCATED 4 MILES WEST OF SAMPIT...OR 13 MILES WEST OF GEORGETOWN...MOVING SOUTHEAST AT 20 MPH. THE TORNADO WILL BE NEAR... ALTERNATE HIGHWAY 17 AROUND 155 PM WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3342 7947 3336 7960 3325 7948 3335 7936 $$ JAQ
000 WWUS52 KILM 181819 SVSILM SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 215 PM EDT THU AUG 18 2005 SCC043-181825- /O.EXP.KILM.TO.W.0004.000000T0000Z-050818T1815Z/ GEORGETOWN SC- 215 PM EDT THU AUG 18 2005 ...THE TORNADO WARNING FOR GEORGETOWN COUNTY WILL EXPIRE AT 215 PM EDT... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH CONTAINED STRONG ROTATION WHICH PROMPTED THE WARNING HAS WEAKENED. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...THIS THUNDERSTORM IS STILL PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL AS IT MOVES ACROSS SOUTHERN GEORGETOWN COUNTY. IN ADDITION...WIND GUSTS UP TO 50 MPH ARE STILL POSSIBLE. IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3342 7947 3336 7960 3325 7948 3335 7936 $$ JAQ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Aug 18, 10:07 AM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 18, 10:07 AM EDT, 3 hours 26 minutes before
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
Hazardous weather outlook, Aug 18, 4:49 AM EDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 449 AM EDT THU AUG 18 2005 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-191000- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 449 AM EDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A STALLED FRONTAL BOUNDARY ACROSS THE AREA WILL BE THE FOCUS FOR CONVECTIVE ACTIVITY TO DEVELOP AND DRIFT EASTWARD...ALONG IT. THE TRAINING OF SHOWERS AND THUNDERSTORMS ACROSS THE SAME LOCATIONS IS POSSIBLE GIVEN THIS WEATHER PATTERN. AS A RESULT... FLOODING MAY BECOME AN ISSUE OUTSIDE THE AREAS THAT NORMALLY EXPERIENCE PONDING OF WATER. OTHERWISE...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING CONCERNS. AMZ250-252-254-256-270-191000- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- WATERS FROM SURF CITY NC TO SOUTH SANTEE RIVER SC FROM 20 TO 40 NM- 449 AM EDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AM AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A STALLED FRONTAL BOUNDARY ACROSS THE WATERS WILL BE THE FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS TO AFFECT THE AREA WATERS THROUGH THIS PERIOD. SOME OF THE STORMS WILL CONTAIN WIND GUSTS TO 30 KNOTS...AND POSSIBLY UPWARDS TO SPECIAL MARINE WARNING CRITERIA OF 35 KNOTS. IN ADDITION...FREQUENT CLOUD TO WATER LIGHTNING... NEAR 0 VISIBILITY IN HEAVY DOWNPOURS...AND LOCALLY HIGHER SEAS WILL BE EXPERIENCED. OTHERWISE...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOEHLER
In the hours before
Special weather statement, Aug 18, 11:22 AM EDT, 2 hours 11 minutes before
ZCZC RDUSPSILM DEF TTAA00 KILM 181517 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1122 AM EDT THU AUG 18 2005 SCZ032>034-181615- FLORENCE SC-HORRY SC-MARION SC- 1122 AM EDT THU AUG 18 2005 ...LINE OF THUNDERSTORMS MOVING ACROSS THE PEE DEE REGION... AT 1120 AM EDT...A LINE OF THUNDERSTORMS EXTENDING FROM 10 MILES EAST OF QUINBY TO PAMPLICO TO SCRANTON...MOVING EAST AT 10 MPH. THIS LINE OF THUNDERSTORMS WILL PRODUCE LOCALLY HIGHER WINDS UP TO 40 MPH...CLOUD TO GROUND LIGHTNING AND VERY HEAVY DOWNPOURS. SOME COMMUNITIES IN THE PATH OF THESE STORMS ARE MARION... JOHNSONVILLE AND PAMPLICO. RESIDENTS SHOULD REMAIN INDOORS UNTIL THIS LINE OF STORMS PASSES. STAY AWAY FROM DOORS AND WINDOWS. DO NOT DRIVE THROUGH AREAS THAT HAVE BECOME FLOODED. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST WEATHER INFORMATION. SRP
Special weather statement, Aug 18, 12:28 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1228 PM EDT THU AUG 18 2005 SCZ039-181730- WILLIAMSBURG SC- 1228 PM EDT THU AUG 18 2005 ...STRONG THUNDERSTORM IMPACTING WILLIAMSBURG COUNTY... AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF KINGSTREE...OR 18 MILES NORTHWEST OF ANDREWS...MOVING SOUTH AT 5 MPH. THIS THUNDERSTORM WILL PRODUCE LOCALLY HIGHER WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY DOWNPOURS. SOME LOCATIONS IN THE PATH OF THIS THUNDERSTORM INCLUDE KINGSTREE AND LANE. RESIDENTS SHOULD REMAIN INDOORS UNTIL THIS THUNDERSTORM PASSES. STAY AWAY FROM DOORS AND WINDOWS. DO NOT DRIVE THROUGH AREAS THAT HAVE BECOME FLOODED. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WEATHER.GOV/ILM. JAQ
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 9:12 AM EDT | Marine Weather Statement | ILM | 108 min | |
| Aug 18, 1:13 PM EDT | Tornado Warning | ILM | Horry | 42 min |
Nearby
Tornado Warnings in South Carolina, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.